Alert archive / Oregon / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 31, NWS Medford, OR
NWS Medford, OR issued this severe thunderstorm warning at Aug 8, 2017, 3:49 PM PDT for Klamath County, Oregon. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2017, 3:49 PM PDT (22:49 UTC)
- Expired
- Aug 8, 2017, 4:15 PM PDT
- In force
- 26 min
- Issued by
- NWS Medford, OR
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Klamath County, OR
The radar
The Medford radar (KMAX), 81 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 10.8 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 77 J/kg
- Mixed-layer CIN
- -482 J/kg
- Mixed-layer LCL
- 1734 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
907 WUUS56 KMFR 082249 SVRMFR ORC035-082315- /O.NEW.KMFR.SV.W.0031.170808T2249Z-170808T2315Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Medford OR 349 PM PDT TUE AUG 8 2017 The National Weather Service in Medford has issued a * Severe Thunderstorm Warning for... South central Klamath County in south central Oregon... * Until 415 PM PDT * At 349 PM PDT, a severe thunderstorm was located over Klamath Falls, moving west at 10 mph. HAZARD...Quarter size hail. SOURCE...Trained weather spotters. IMPACT...Damage to vehicles is expected. * Locations impacted include... Klamath Falls, Moore Park and Altamont. * This includes the following highways... US 97 in Oregon between mile markers 269 and 280. Klamath-Lakeview Highway 140 in Oregon between mile markers 3 and 5. Lake of the Woods Highway 140 in Oregon between mile markers 67 and 68. Highway 66 in Oregon between mile markers 56 and 59. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4225 12168 4216 12171 4215 12185 4231 12182 TIME...MOT...LOC 2249Z 097DEG 7KT 4221 12175 HAIL...1.00IN WIND...<50MPH $$ MAS
1 follow-up statement
459
WWUS56 KMFR 082306
SVSMFR
Severe Weather Statement
National Weather Service Medford OR
406 PM PDT TUE AUG 8 2017
ORC035-082316-
/O.EXP.KMFR.SV.W.0031.000000T0000Z-170808T2315Z/
Klamath OR-
406 PM PDT TUE AUG 8 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL KLAMATH COUNTY
WILL EXPIRE AT 415 PM PDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
and heavy rain are still possible with this thunderstorm.
LAT...LON 4225 12168 4216 12171 4215 12185 4231 12182
TIME...MOT...LOC 2306Z 097DEG 7KT 4221 12179
$$
MASWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:03 PM PDT, 46 minutes earlier.
Area forecast discussion, Aug 8, 3:03 PM PDT, 46 minutes before
Area Forecast Discussion
National Weather Service Medford OR
303 PM PDT Tue Aug 8 2017
.SHORT TERM...An upper low off the northern California coast will
continue to send shortwaves into the area with sufficient moisture
and instability in place to bring a mix of isolated to scattered
thunderstorms to most inland areas each day through at least
Thursday. The upper low will move inland Thursday and begin to
fill into an upper trough as it moves across the area. Then on
Friday this shortwave trough will weaken shift northeast while a
broad upper trough develops off the Pacific Northwest coast. On
Friday, expected lingering chances for showers and thunderstorms
over central and northeast portions of the area.
Today, thunderstorms have initiated over southern Lake and
southern and central Klamath county with a few storms beginning to
develop over Siskiyou county and in the Southern Oregon Cascades.
These storms are slowly moving from east to west. Thunderstorm
coverage is expected to increase during the afternoon and evening.
central and southern portions of the area are favored for
scattered thunderstorms including across much of Siskiyou, Modoc,
Klamath and southern Lake counties and westward into Jackson,
southeast Josephine and eastern Douglas counties. Of note, with
the easterly flow, isolated thunderstorms are possible as far east
as Curry county and into central Douglas county.
Storms are expected to have moderate to locally heavy rain with
them. Despite the rain, these thunderstorms will continue to
bring critical fire weather conditions to the area due to dry
grass, brush and timber along with the the scattered nature of
these storms and potential for lightning outside the areas of
rain.
A slight chance for overnight showers and thunderstorms is
expected tonight into Wednesday morning. Wednesday afternoon and
evening, expect another round of scattered to isolated thunderstorms
to develop over similar areas as today. Storms may linger
overnight Wednesday night as well.
On Thursday, as the trough moves inland over the area it will
bring additional forcing and instability to the area. Models
continue to favor thunderstorms but may see some showers mixed
with thunderstorms, especially if there is cloud cover early in
the day. Overall, another round of thunderstorms and showers is
likely Thursday afternoon and evening. The focus for activity may
shift slightly inland with less chance for storms over the far
western portions of the area, especially near the coast.
Friday, the shortwave trough over the area weakens and shifts
northeastward while a broad upper level trough develops off the
coast. This pattern will bring slightly cooler temperatures to
the west side. There will remain a slight chance for showers and
thunderstorms mainly from Siskiyou county northeast into the
Southern Oregon Cascades and Klamath and Lake counties.
.LONG TERM...Saturday onward.
As for Saturday night, we're still going with thunderstorms east of
the Cascades as the next trough approaches the region. This trough
and it's evolution is the big feature in the extended forecast.
There is a pretty big disagreement with how progressive this trough
will be. Right now, the ensemble forecasts suggest that a more
progressive trough is more likely. The GFS is the one model favoring
this type of solution. The ECMWF model really wants to cut the
trough off and have it hang off the coast while it slowly moves
eastward trough the week. Although we definitely favor the more
progressive solution the GFS shows, we think the trough may dig a
bit when it heads inland. As this trough moves in, we should see
some rain showers instead of thunderstorms along the coast and over
portions of the west side Sunday into Tuesday.
The other important feature of this progressive trough will be the
increase of westerly winds Sunday and Monday across the Entire
region. This is important as it can change fire behavior. This
trough moving through will give us some relief from the haze and
smoke that's been fairly stagnant over Oregon.
&&
.AVIATION...08/18Z TAF CYCLE...Along the coast and over the coastal
waters...Areas of MVFR/IFR cigs/vsbys over the waters and along the
coast will persist this afternoon then spread back into the coastal
valleys but not far into Umpqua Basin again this evening. The lower
conditions will burn back to the coast by late Wednesday morning.
Inland...VFR will prevail through Wednesday...except for areas of
MVFR vsbys in smoke near wildfires. Isolated to scattered
thunderstorms will develop over just about the entire inland area
this afternoon and evening and again on Wednesday. Gusty and erratic
winds and turbulence will likely occur near thunderstorms.
&&
.MARINE...Updated 230 PM PDT Tuesday 8 August 2017...Steep seas will
linger this evening. Persistent high pressure far offshore and low
pressure inland will continue light to moderate north winds into
Saturday. There will be a slight diminishing trend of wind driven
seas into Saturday morning with moderate seas south of Cape Blanco
beyond 5 NM from shore. North winds are likely to increase Saturday
afternoon and trend stronger into next week. -DW
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning until 10 PM PDT this evening for ORZ624.
Red Flag Warning from noon to 10 PM PDT Wednesday for
ORZ624-625.
Fire Weather Watch from Thursday afternoon through Thursday
evening for ORZ624-625.
Red Flag Warning from noon to 10 PM PDT Wednesday for
ORZ616-619.
Fire Weather Watch from Thursday afternoon through Thursday
evening for ORZ616-619.
Red Flag Warning until 10 PM PDT this evening for
ORZ617-620>623.
Red Flag Warning from noon to 10 PM PDT Wednesday for
ORZ617-620>623.
Fire Weather Watch from Thursday afternoon through Thursday
evening for ORZ617-620>623.
CA... Red Flag Warning until 10 PM PDT this evening for
CAZ280>282-284.
Red Flag Warning from noon to 10 PM PDT Wednesday for
CAZ280>282-284.
Fire Weather Watch from Thursday afternoon through Thursday
evening for CAZ280>282-284.
Red Flag Warning until 10 PM PDT this evening for CAZ285.
Red Flag Warning from noon to 10 PM PDT Wednesday for CAZ285.
Fire Weather Watch from Thursday afternoon through Thursday
evening for CAZ285.
Pacific Coastal Waters...Small Craft Advisory for hazardous seas until 11 PM PDT this
evening for PZZ350-356-370-376.
CCIn the hours before
Special weather statement, Aug 8, 3:41 PM PDT, 8 minutes before
Special Weather Statement National Weather Service Medford OR 341 PM PDT TUE AUG 8 2017 ORZ029-082315- Klamath Basin- 341 PM PDT TUE AUG 8 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN KLAMATH COUNTY... At 340 PM PDT, a strong thunderstorm was located over Klamath Falls. the storm is nearly stationary. Winds in excess of 30 mph and dime size hail are possible with this storm. Locations impacted include... Klamath Falls, Moore Park and Altamont. * This includes the following highways... US 97 in Oregon between mile markers 273 and 276. Klamath-Lakeview Highway 140 in Oregon between mile markers 3 and 7. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4226 12169 4218 12166 4214 12176 4225 12182 TIME...MOT...LOC 2240Z 074DEG 1KT 4221 12172 DW
The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 2:18 PM PDT | Fire Weather Watch | MFR | Coos, Curry, Douglas, Harney, Jackson, Josephine and 3 more | 23 hr |
| Aug 8, 2:18 PM PDT | Red Flag Warning | MFR | Coos, Curry, Douglas, Harney, Jackson, Josephine and 3 more | 32 hr |
| Aug 8, 3:41 PM PDT | Special Weather Statement | MFR | Klamath | 34 min |
| Aug 8, 4:05 PM PDT | Special Weather Statement | MFR | Jackson | 25 min |
| Aug 8, 4:34 PM PDT | Special Weather Statement | MFR | Jackson | 26 min |
| Aug 8, 4:37 PM PDT | Special Weather Statement | MFR | Jackson | 23 min |
Nearby
Severe Thunderstorm Warnings in Oregon, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.